Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 95, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2004, 2:53 AM CDT for Stutsman County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 2:53 AM CDT (07:53 UTC)
- Expired
- Jul 12, 2004, 3:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 11:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2240 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1838 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 120753 SVRBIS NDC093-120845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 251 AM CDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF JAMESTOWN * UNTIL 345 AM CDT * AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES WEST OF JAMESTOWN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINDSOR AT 300 AM CDT PINGREE AT 305 AM CDT BUCHANAN AT 310 AM CDT JAMESTOWN AROUND 330 AM CDT LAT...LON 4728 9926 4681 9935 4684 9846 4728 9853 $$ WAA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:00 PM CDT, 12 hours 53 minutes earlier.
Area forecast discussion, Jul 11, 2:00 PM CDT, 12 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT SUN JUL 11 2004 .SHORT TERM... PROBLEMS AGAIN TODAY INCLUDE PRECIPITATION AMOUNTS...TIMING AND LOCATIONS. MODELS IN GOOD AGREEMENT WITH MOST FIELDS WITH DIFFERENCES IN AXIS OF HEAVY PRECIPITATION PROGGD BY ALL MODELS. GFS SIGNIFICANTLY FARTHER SOUTH WITH THIS AXIS WHILE ETA HAS MOVED HEAVIEST PRECIPITATION ALONG AND NORTH OF CANADIAN BORDER...FARTHER NORTH THAN 00Z AND 06Z SOLUTIONS. SURFACE LOW PRESSURE FROM EASTERN ALTA TO NORTHERN WY ON MSAS IN BETTER AGREEMENT WITH GFS SOLUTION. GFS QPF AFFECTED WITH CONVECTION FEEDBACK BUT WILL GENERALLY FOLLOW GFS LOCATION AND HAVE ADDED A FEW MORE SOUTH CENTRAL COUNTIES TO ONGOING FLOOD WATCH. SURFACE TROUGH THROUGH STATE TONIGHT WITH LINGERING CONVECTION...POSSIBLY SEVERE...CONTINUING INTO EARLY AM ON MONDAY. HAVE DELETED SLIGHT CHANCE THUNDERSTORMS ON TUESDAY AS RIDGE BUILDS AND CWA REMAINS IN DRIER NORTHWEST FLOW SURFACE AND ALOFT ON EAST SIDE OF RIDGE AXIS. .LONG TERM... THURSDAY THROUGH SUNDAY...H500 NORTHWEST FLOW BEGINS TO TURN MORE ZONAL...EVEN A BIT SOUTHWEST BEGINNING ON SATURDAY...AS LOW PRESSURE IN THE PACIFIC NORTHWEST BEGINS TO DIG...FLATTENING THE RIDGE. 00Z GFS GENERATES A SERIES OF SURFACE LOWS TO MOVE THROUGH THE NORTHERN PLAINS FRIDAY THROUGH SUNDAY. ECMWF NOT IN GOOD AGREEMENT...AND SO I JUST LEFT POPS AS IS UNTIL THE NEXT RUN. GRIDS STILL IN GOOD COORDINATION AND MADE FEW CHANGES. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR FLASH FLOODING UNTIL 14Z CENTRAL. && HW/SHULZ
Hazardous weather outlook, Jul 11, 4:28 AM CDT, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 428 AM CDT SUN JUL 11 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120927- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 428 AM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON IN WESTERN NORTH DAKOTA AND SPREAD EAST IN THE EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT IN WESTERN AND CENTRAL NORTH DAKOTA. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND HEAVY RAINFALL. ISOLATED TORNADOES ARE ALSO POSSIBLE. A FLOOD WATCH HAS BEEN POSTED FOR NORTH CENTRAL AND EAST CENTRAL NORTH DAKOTA LATE TONIGHT INTO EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RGT
In the hours before
Local storm report, Jul 12, 1:30 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
130 AM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0055 AM TSTM WND DMG MOHALL 48.77N 101.51W
07/12/2004 RENVILLE ND BROADCAST MEDIA
GARAGE DAMAGED, SHINGLES BLOWN OFF, UTILITY SHED BLOWN
OVER
&&
VJRLocal storm report, Jul 12, 1:35 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
135 AM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND DMG TOLLEY 48.73N 101.83W
07/12/2004 RENVILLE ND COUNTY OFFICIAL
TREES BLOWN DOWN
&&
VJRLocal storm report, Jul 12, 1:35 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTED FOR TIME OF OCCURRENCE
NATIONAL WEATHER SERVICE BISMARCK ND
135 AM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0055 AM TSTM WND DMG TOLLEY 48.73N 101.83W
07/12/2004 RENVILLE ND COUNTY OFFICIAL
TREES BLOWN DOWN
&&
VJRSpecial weather statement, Jul 12, 1:45 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 145 AM CDT MON JUL 12 2004 NDZ003-120650- RENVILLE ND 145 AM CDT MON JUL 12 2004 THE SEVERE THUNDERSTORM WATCH...NUMBER 607...HAS BEEN CANCELLED FOR THE FOLLOWING COUNTY... RENVILLE. FORS
Special weather statement, Jul 12, 2:17 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 217 AM CDT MON JUL 12 2004 NDZ034-042-045-120716- GRANT ND-MORTON ND-SIOUX ND- 217 AM CDT MON JUL 12 2004 ...REMAINDER OF SEVERE THUNDERSTORM WATCH 607 CANCELLED... THE REMAINDER OF SEVERE THUNDERSTORM WATCH 607 FOR MORTON...GRANT AND SIOUX COUNTIES...HAS BEEN CANCELLED. SEVERE THUNDERSTORM WATCH 609 REMAINS IN EFFECT UNTIL 600 AM CDT. FORS
Special weather statement, Jul 12, 2:45 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 245 AM CDT MON JUL 12 2004 NDZ004-005-012-013-022-023-120755- BOTTINEAU ND-MCHENRY ND-PIERCE ND-ROLETTE ND-SHERIDAN ND-WELLS ND- INCLUDING THE CITIES OF...BOTTINEAU 245 AM CDT MON JUL 12 2004 ...PORTION OF SEVERE THUNDERSTORM WATCH 609 CANCELLED... SEVERE THUNDERSTORM WATCH 609 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... BOTTINEAU...MCHENRY...PIERCE...ROLETTE...SHERIDAN AND WELLS. FORS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 9:03 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 57 min |
| Jul 11, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | Billings | 61 min |
| Jul 11, 10:27 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 63 min |
| Jul 11, 10:38 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 67 min |
| Jul 11, 10:51 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 39 min |
| Jul 11, 11:08 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 62 min |
| Jul 11, 11:12 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 63 min |
| Jul 11, 11:58 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 62 min |
| Jul 12, 12:11 AM CDT | Severe Thunderstorm Warning | BIS | McLean | 34 min |
| Jul 12, 12:20 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 55 min |
| Jul 12, 12:21 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 54 min |
| Jul 12, 12:40 AM CDT | Tornado Warning | BIS | Bottineau | 50 min |
| Jul 12, 1:05 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 55 min |
| Jul 12, 1:06 AM CDT | Severe Thunderstorm Warning | BIS | Pierce | 54 min |
| Jul 12, 1:39 AM CDT | Severe Thunderstorm Warning | BIS | Rolette | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.